Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 90, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 25, 2003, 6:20 PM EDT for Johnston County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 6:20 PM EDT (22:20 UTC)
- Expired
- May 25, 2003, 6:50 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 252220 SVRRAH NCC101-252250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 620 PM EDT SUN MAY 25 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 650 PM EDT * AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF PINE LEVEL...OR ABOUT 6 MILES SOUTHEAST OF SMITHFIELD...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... PRINCETON THIS STORM IS LIKELY BLOWING DOWN SMALL TREES. WIND GUSTS IN EXCESS OF 55 MILES AN HOUR ARE LIKELY. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3555 7836 3537 7841 3533 7821 3554 7809 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, May 25, 2:00 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SUN MAY 25 2003 .TONIGHT - WEDNESDAY...FLOOD WATCH UNTIL 15Z MONDAY FOR ALL BUT SOUTHEASTERN TIER OF CENTRAL NORTH CAROLINA. SOUTHWESTWARD END OF LOW LEVEL CONVERGENCE BOUNDARY CONTINUES TO LACK EASTWARD PROGRESSION WHILE SHOWERS AND TSTMS INCREASING DUE INSTABILITY FROM DAYTIME HEATING. BOUNDARY IS FOCUS FOR TRAINING SHOWERS. PRECIPITABLE WATER VALUES HIGH. MEANWHILE SURFACE LOW TO THE SOUTHWEST EXPECTED TO BECOME A LITTLE BETTER ORGANIZED AS IT MOVES INTO WESTERN NORTH CAROLINA EARLY MONDAY. SOME UPPER LEVEL SUPPORT AVAILABLE AS WELL. FLASH FLOOD GUIDANCE RELATIVELY LOW (LESS 2.00 INCHES IN 3 HOURS) FOR TRIAD AND TRIANGLE COUNTIES. 850 MB TROUGH AXIS VERY SLOW TO CROSS CENTRAL NORTH CAROLINA KEEPING SHOWERS ONGOING TONIGHT THROUGH MONDAY MORNING WESTERN TIER AND MONDAY EVENING EASTERN TIER. DUE TRACK OF 850 MB LOW AND LOCATION OF LOW LEVEL CONVERGENCE BOUNDARY...BIGGEST POTENTIAL FOR FLOOD PRODUCING RAINS SHIFT EASTWARD MONDAY AFTERNOON AND EVENING WHEN FLOOD WATCH MAY NEED TO BE UPDATED FOR SOUTHEASTERN TIER OF CENTRAL NORTH CAROLINA. THUNDER HAS BETTER COVERAGE SOUTHERN TIER TONIGHT AND MONDAY WHERE AIRMASS MORE UNSTABLE. AS 850 MB TROF CROSSES EAST OF CENTRAL NORTH CAROLINA MONDAY EVENING...THREAT OF FLOODING ENDS. LESS 15 PERCENT POPS PLAN FOR TUESDAY. WESTERLY FLOW ALOFT HELPS DIMINISH DEEP MOISTURE TO A MORE SHALLOW CONFIGURATION. STRONG VORTICITY AND SHORT WAVES ALOFT TUESDAY NIGHT RESULTS IN RETROGRADING 500 MB LOW. THOUGH LESS MOISTURE IN PLACE THERE IS ENOUGH LIFT FOR CHANCE SHOWERS LATE TUE NIGHT INTO WED AM. LOW TEMPERATURES TONIGHT AND MONDAY IN THE LOW TO MID 60S FROM NORTHWEST TO SOUTHEAST BEFORE COOLING INTO 50S TUESDAY NIGHT. DAYTIME HIGHS THROUGH MONDAY AND TUESDAY IN 70S BELOW NORMALS AROUND 80. . THURSDAY THROUGH SUNDAY...MEDIUM RANGE MODEL IN GENERAL AGREEMENT THROUGH SUNDAY. WESTERLY FLOW THURSDAY WILL BACK IN RESPONSE TO S/W THAT WILL CROSS AREA FRI. WILL KEEP CHANCE POPS CONFINED TO FRI AT THIS TIME. BUILDING RIDGE NEAR SW AND ALOFT SAT AND SUN FROM THE SW TRANSLATE TO WARM AND DRY CONDITIONS AT THIS TIME. TEMPS SAT/SUN EXPECTED TO BE NEAR/ABOVE SEASONAL NORMS...A RARITY CONSIDERING WEATHER EVENTS LAST 10 DAYS. .RAH...FLOOD WATCH UNTIL 15Z MONDAY FOR ALL BUT SOUTHEASTERN TIER OF CWA (COUNTIES BORDERING ILM AND MHX). KK/WSS
Hazardous weather outlook, May 25, 5:20 AM EDT, 13 hours before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-251105- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY A LOW PRESSURE TROUGH WILL BE LOCATED OVER THE WESTERN PIEDMONT TODAY. THIS WILL ACT AS A FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND INTO TONIGHT. THE STORMS MAY REPEATEDLY MOVE OVER THE SAME AREAS...RESULTING IN LOCALLY HEAVY RAINFALL. LOCALIZED AMOUNTS OVER ONE INCH ARE POSSIBLE. STRONG GUSTY WINDS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... THE TROUGH OF LOW PRESSURE WILL SHIFT EAST ON MONDAY...AND BE LOCATED NEAR THE COASTAL PLAIN. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING IN THAT AREA ON MONDAY AFTERNOON. SOME OF THE STORMS COULD PRODUCE STRONG GUSTY WINDS...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, May 25, 3:38 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
338 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM BISCOE NC .88 INCH HAIL
05/25/03 MONTGOMERY LAW ENFORCEMENT IN BISCOE
REPORT NICKLE SIZE HAIL
THAT FELL FOR 5 MINUTES.
WSSSpecial weather statement, May 25, 4:20 PM EDT, 2 hours before
NCZ042-075>077-086-088-089-252115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 420 PM EDT SUN MAY 25 2003 ...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS JOHNSTON... LEE...HARNETT...MOORE...SAMPSON...CUMBERLAND AND HOKE COUNTIES THROUGH 515 PM EDT... AT 420 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN INCREASING IN COVERAGE OVER MOORE AND LEE COUNTIES. THE SHOWERS AND STORMS WERE MOVING EAST EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE SHOWERS AND STORMS INCLUDE...TIMBERLAKE...SANFORD...ANDERSON CREEK...LILLINGTON... BUIES CREEK...ERWIN...COATS...BENSON...FOUR OAKS AND NEWTON GROVE. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. WSS
Special weather statement, May 25, 4:35 PM EDT, 1 hour 45 minutes before
NCZ075-252130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 435 PM EDT SUN MAY 25 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE COUNTY THROUGH 530 PM EDT... AT 435 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER VASS...OR ABOUT 6 MILES EAST OF SOUTHERN PINES...MOVING EAST AT 10 MPH. RADAR INDICATES THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS TO 40 MPH. ANOTHER STORM FIVE MILES WEST OF CARTHAGE IS INDICATING GUSTY WINDS BUT NO SIGNIFICANT HAIL AT THIS TIME. RESIDENTS IN AND NEAR EASTERN MOORE COUNTY SHOULD BE ON THE ALERT TO THE LOCAL WEATHER OVER THE NEXT COUPLE OF HOURS.
Local storm report, May 25, 5:34 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
534 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 5 S LILLINGTON NC 1.75 INCH HAIL
05/25/03 HARNETT REPORTED BY LAW
ENFORCEMENT
KKLocal storm report, May 25, 5:41 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
541 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 5 SE CARTHAGE NC WIND DAMAGE
05/25/03 MOORE TREES DOWNED. ROOFS ON
OUTBUILDINGS DAMAGED.
REPORTED BY TRAINED WEATHER
SPOTTER
KKLocal storm report, May 25, 5:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
550 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM ANSONVILLE NC 1.00 INCH HAIL
05/25/03 ANSON HAILED COVERED THE GROUND.
REPORTED BY ANSONVILLE
POLICE
KKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:45 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 45 min |
| May 25, 4:57 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 33 min |
| May 25, 5:28 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond | 32 min |
| May 25, 5:31 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 29 min |
| May 25, 5:44 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 31 min |
| May 25, 6:11 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.